I had a seizure perhaps 12 years ago. Nothing spectacular, just heavy sweats, nausea, vision distortion. I was standing when the episode occurred and remained standing throughout. Afterwards I wrote a letter to my internist and opthamalogist about this occurrence, and my M.D. had me given an exam at the hospital. Don't recall if it was an MRI, or an EEG. Anyway, it was determined that I was having seizures and was sent to a neurologist, who put me on Depakote to control the seizures. I have taken a 500 mg tablet of Depakote twice a day to keep the amount of the needed medication in my blood at a "therapeutic" level (whatever that means).
In early January, I will be age 65 and enter Medicare. Due to the very high cost of Depakote, the various drug calculators for Medicare Part D programs indicate that I will enter the "doughnut hole" in October, 2008, at which time I will be responsible for the TOTAL COST of my Depakote medication.
There is no generic substitute approved by the FDA for Depakote according to my pharmacist. She says there are alternative anti-seizure meds, most prominently Dilantin and its generic equivalent, phenytoin. My question is twofold: 1) can Dilantin be substituted for Depakote in my situation? and 2) if "yes", can the generic phenytoin be used instead of Dilantin and keep my seizures under control?
I might add that I ONLY HAD THE ONE SEIZURE back approximately 12 years ago. Thanks in advance for any/all replies.
Have you got any EEG after that ? You may not be needing any medicines after all ! One single episode of seizure is treated for two years, and then the treatment can be stopped depending upon the response. You need to ask your Neurologist's opinion.
It could have been a syncope!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.